Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 29, NWS Denver/Boulder, CO

May 28, 2022Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this red flag warning at May 28, 2022, 4:02 AM MDT for Elbert County, Lincoln County, Colorado. It took effect at May 28, 2022, 11:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2022, 4:02 AM MDT (10:02 UTC)
In effect from
May 28, 2022, 11:00 AM MDT
Expired
May 28, 2022, 8:00 PM MDT
In force
9 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
4168 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WWUS85 KBOU 281002
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
402 AM MDT Sat May 28 2022

...WARM, DRY, AND WINDY CONDITIONS ON THE PLAINS THIS 
AFTERNOON...

.An approaching weather system will produce stronger winds this
afternoon. In addition, it will remain dry with low humidities.
The strongest winds will be south of Interstate 70 and near the
foothills. Recent rain and snow and spring greenup will limit the
fire danger across most of northeastern Colorado, but additional 
caution should be used with fire today. A Red Flag Warning will be
in effect for southern Lincoln and southeast Elbert county which
have received less moisture and will have some of the stronger
winds.

COZ241-246-281115-
/O.CAN.KBOU.FW.A.0022.220528T1700Z-220529T0000Z/
Elbert/Central and East Douglas Counties Above 6000 Feet-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
402 AM MDT Sat May 28 2022

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR DOUGLAS, ELBERT, AND LINCOLN COUNTY...

The National Weather Service in Denver has cancelled the Fire
Weather Watch.

It will be warm, dry, and breezy this afternoon, but recent snow
and new vegetation growth will reduce the fire danger. Additional
caution is still advised today due to the winds.

$$

COZ247-282100-
/O.UPG.KBOU.FW.A.0022.220528T1700Z-220529T0000Z/
/O.NEW.KBOU.FW.W.0029.220528T1700Z-220529T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
402 AM MDT Sat May 28 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE ZONE
247...SOUTHERN LINCOLN AND SOUTHEAST ELBERT COUNTIES...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM this morning to 6 PM MDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zone 247.

* Timing...11 AM TO 6 PM MDT

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will be likely to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Gimmestad
4 follow-up statements
361 
WWUS85 KBOU 281743
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1143 AM MDT Sat May 28 2022

COZ247-290000-
/O.CON.KBOU.FW.W.0029.000000T0000Z-220529T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
1143 AM MDT Sat May 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
247...SOUTHERN LINCOLN AND SOUTHEAST ELBERT COUNTIES...

* Affected Area...Fire Weather Zone 247.

* Timing...Until 6 PM MDT this evening.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
601 
WWUS85 KBOU 281944
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
144 PM MDT Sat May 28 2022


COZ247-290100-
/O.NEW.KBOU.FW.A.0023.220529T1800Z-220530T0000Z/
/O.CON.KBOU.FW.W.0029.000000T0000Z-220529T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
144 PM MDT Sat May 28 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR ZONE 247...SOUTHERN LINCOLN
AND SOUTHEAST ELBERT COUNTIES... 

...FIRE WEATHER WATCH IN EFFECT SUNDAY AFTERNOON FOR WIND AND LOW
RELATIVE HUMIDITY FOR ZONE 247...SOUTHERN LINCOLN AND SOUTHEAST
ELBERT COUNTIES...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect
Sunday afternoon.

* Affected Area...Fire Weather Zone 247.

* Timing...Red Flag Warning continues until 6 PM MDT this evening.
  A Fire Weather Watch is in effect Sunday afternoon.

* Winds...Southwest 15 to 25 mph with gusts to 35 mph this
  afternoon. West to southwest 15 to 25 mph with gusts up to 35 
  mph Sunday afternoon.

* Relative Humidity...As low as 9 percent this afternoon. As low
  as 13 percent Sunday afternoon.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
362 
WWUS85 KBOU 282351
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
551 PM MDT Sat May 28 2022

COZ247-290200-
/O.EXT.KBOU.FW.W.0029.000000T0000Z-220529T0200Z/
/O.CON.KBOU.FW.A.0023.220529T1800Z-220530T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
551 PM MDT Sat May 28 2022

...RED FLAG WARNING NOW IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR ZONE 247...SOUTHERN LINCOLN
AND SOUTHEAST ELBERT COUNTIES...
...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR ZONE 247...SOUTHERN LINCOLN AND
SOUTHEAST ELBERT COUNTIES...

* Affected Area...Fire Weather Zone 247.

* Timing...Red Flag Warning continues until 8 PM MDT this 
  evening. A Fire Weather Watch is in effect Sunday afternoon.

* Winds...West to southwesst 15 to 25 mph with gusts up to 35 
  mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
405 
WWUS85 KBOU 290226
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
826 PM MDT Sat May 28 2022

COZ247-291200-
/O.EXP.KBOU.FW.W.0029.000000T0000Z-220529T0200Z/
/O.CON.KBOU.FW.A.0023.220529T1800Z-220530T0000Z/
Southeast Elbert County Below 6000 Feet/South Lincoln County-
826 PM MDT Sat May 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT SUNDAY AFTERNOON FOR WIND
AND LOW RELATIVE HUMIDITY FOR ZONE 247...SOUTHERN LINCOLN AND
SOUTHEAST ELBERT COUNTIES...
...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR ZONE 247...SOUTHERN LINCOLN AND SOUTHEAST ELBERT
COUNTIES...

* Affected Area...Fire Weather Zone 247.

* Timing...Red Flag Warning has expired this evening. 
           A Fire Weather Watch is in effect Sunday afternoon.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...10 to 15 percent.

* Impacts...Any fires that start will be likely to spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at May 27, 11:59 PM MDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 27, 11:59 PM MDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1159 PM MDT Fri May 27 2022

.UPDATE...
Issued at 804 PM MDT Fri May 27 2022

A few showers and weak storms are lingering over the northern part
of our CWA by the Wyoming and Nebraska borders. In addition, there
is an outflow boundary moving southward in Weld County that just
initiated a storm to the north of Greeley. Considering there is
some weak instability remaining and CAMs indicate a few more
showers and storms possible, PoPs were increased over the
northeast corner of our CWA to get a slight chance of storms
mentioned in the forecast. This chance would only last until
around 10-11 pm when the instability decreases. As the boundary
layer stabilizes, the chance for gusty winds at the surface will
diminish. Otherwise, it will be a mild night with light winds.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 255 PM MDT Fri May 27 2022

The upper level ridge has pushed off to the east with southwest flow
developing over the state ahead of the next system. Convective Cu
development has increased over the higher terrain and is being
carried northeast over the urban corridor and adjacent plains. The
storms are moving quickly with not a ton of moisture available.
Soundings continue to show a dry low level so gusty outflows and
microbursts continue to be the main hazards along with a few
lightning strikes. Some of these storms could produce outflows and
gusts with speeds up to 50 mph. Current CAMs are showing isolated
convection continuing until around 8 pm before dissipating.
Temperatures overnight will be mild with lows in the lower to mid
50s.

For Saturday, southwest flow will dominate through the column with
the nose of the jet pushing into western Colorado by the afternoon.
A surface low will deepens through the morning pulling increasing SW
flow down the Palmer Divide and helping to contribute to increased
fire weather conditions. Relative humidity values will drop into the
lower teens with mixing in the afternoon increasing winds. More
details on the fire weather situation can be found in the fire
weather section below. Highs will be on the warm side in the upper
80s with low spread in the ensemble guidance. Isolated storms will
be possible over the higher terrain with conditions remaining mostly
dry over the plains. Winds will increase over the higher terrain
initially during the morning then across the plains around noon.
Some gusting up to 30 mph will be possible across the metro area and
east. Cloud cover will increase through the afternoon that could
help to bring some reprieve from the heat.

.LONG TERM...(Saturday night through Friday)
Issued at 255 PM MDT Fri May 27 2022

Cooler unsettled weather is expected across much of the period as a
large upper trough and associated cold fronts move across the Rocky
Mountain Region. Saturday night, the upper trough will be deepening
over the Northern Great Basin with increasing westerly to
southwesterly flow aloft over Colorado. Increasing mid level
moisture and orographic flow should bring scattered rain and snow
showers to the high country overnight. On Sunday, showers and a few
thunderstorms are expected to continue across the high country with
the activity spreading onto the plains during the late morning and
afternoon hours as the upper trough moves into Colorado and QG lift
increases. The precipitation should be most numerous over northern
sections of the CWA. At this time, low level moisture looks to be
somewhat limited with mainly light to moderate rainfall and gusty
winds expected. However, since it is late May, can't rule out one
or two stronger storms.

Sunday night into Monday, the upper trough will remain over the
region with a closed upper low tracking across Wyoming into South
Dakota. This pattern should allow a cold front to move across
Northeastern Colorado bringing cooler temperatures to areas east of
the mountains. The cooler stable airmass should limit precipitation
across the plains with only isolated to scattered light showers
expected. Another cold front is expected to move across Northeastern
Colorado Monday night bringing similar conditons to Northeastern
Colorado on Tuesday. Tuesday's max temperatures on the plains are
forecasted to only be in the mid 60s which is some 15 degrees below
normal for this time of year.

Tuesday night into Wednesday, models are showing a potent shortwave
and associated cold front moving across the state with a good batch
of QPF over much of the forecast area. Therefore, have raised pops
for some areas to reflect this. Once again, conditions looks quite
cool and stable with limited convection expected.

Warmer and drier weather is expected on Thursday as upper level high
pressure builds over the Rocky Mountain Region. On Friday, some of
the models are suggesting a return of low level moisture across
the plains east of Denver with the potential for some severe
storms which is more indicative of early June weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1156 PM MDT Fri May 27 2022

VFR through Saturday. A light wind shift that came out of weak
decaying showers will wash out around KDEN by 08z with south winds
resuming there. Southwest to west winds will increase during the
day Saturday, with west winds gusting in the 20-30 knot range
from 18z-02z.

&&

.FIRE WEATHER...
Issued at 255 PM MDT Fri May 27 2022

Well above normal temperatures for Saturday combined with RH
values in the 10-15 percent range and wind gusts up to 30 mph will
bring elevated fire weather conditions to areas mainly south of
I-70 over the eastern plains. Due to the meteorological
conditions have decided to go ahead with a Fire Weather Watch. The
area in question has received upwards of 2 inches of moisture
over the last 4-7 days so expect most of the fuels to be in green-
up and therefore less susceptible to fire spread. However, given
the uncertainty of the wide area of fuels have decided to stay
with a watch.

Cooler unsettled weather is expected Sunday through the middle
next week with reduced fire danger. The exception may be across
extreme Elbert County and southern Lincoln County where elevated
fire weather conditons may be possible Monday afternoon.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM MDT Saturday through Saturday
afternoon for COZ241-246-247.

&&

UPDATE...Danielson
SHORT TERM...Bowen
LONG TERM...jk
AVIATION...Gimmestad
FIRE WEATHER...Bowen/jk
Hazardous weather outlook, May 27, 10:54 AM MDT, 17 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Fri May 27 2022

COZ030>051-281700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Fri May 27 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible this afternoon
mainly over the eastern plains. Little rain is expected, but
localized brief wind gusts to 50 mph are possible with some of the
showers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Warm and dry conditions are forecast for Saturday with highs near
90 in the plains. Breezy conditions will also lead to elevated
fire weather conditions Saturday afternoon. Scattered showers and
thunderstorms will develop Sunday, especially over the high
country. Cooler weather is expected early next week with rain
chances continuing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:44 PM MDTFire Weather WatchBOUElbert, Lincoln14 hr
May 28, 4:17 PM MDTSpecial Weather StatementBOUSedgwick28 min

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.